Winter Storm, Osage
- When
- February 14, 2:00 AM CST to February 15, 12:00 PM CST
- Where
- Osage forecast zone
- Reported by
- Official NWS Observations
Arctic air had spread into eastern Oklahoma and northwestern Arkansas on the 8th, and gradually deepened across the region. 25 of an inch reported in some areas, as the freezing drizzle persisted for 24 to 48 hours.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Arctic air had spread into eastern Oklahoma and northwestern Arkansas on the 8th, and gradually deepened across the region. Precipitation began as freezing drizzle across the area on the 8th, with ice accumulation up to .25 of an inch reported in some areas, as the freezing drizzle persisted for 24 to 48 hours. As the cold air deepened, the freezing drizzle became periods of snow flurries and light snow. This was especially true in areas downwind of some of the lakes in northeastern Oklahoma. Lake effect snow produced up to 1.5 inch accumulations in some areas, a rare occurrence indeed for this region.
A strong storm system translated into the Southern Plains from the Southern Rockies on the 14th and 15th. Heavy snow began across the area with the approach of the main storm system during the early morning hours of the 14th. Several rounds of widespread heavy snow produced four to eight inches of accumulation, as the snow continued into the early afternoon hours of the 15th in some areas as the storm system moved away from the region. The heaviest snow fell in a swath along and south of I-44, and north of I-40, across portions of Okfuskee, Creek, Okmulgee, Tulsa, Wagoner, Rogers, Mayes, Cherokee, and Delaware Counties.
In addition to the heavy snow, much of eastern Oklahoma experienced excessively cold wind chill from the 14th through the 16th. Temperatures fell below zero across the area on 15th and 16th, and wind chill values were as low as -20 to -30 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 13, 10:46 PM CST, 3 hours 14 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1046 PM CST Sat Feb 13 2021
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Bands of light to moderate snow will spread into northeast Oklahoma
by 09Z with locally heavier bands possible during the morning hours.
Areas of snow are forecast to move into southeast Oklahoma/northwest
Arkansas in the 12-15Z range with snow expected to continue at
most TAF sites through the end of the forecast period. LIFR conditions
will be likely in the heavier snow bands, otherwise IFR conditions will
mainly prevail. Strong and gusty winds will create BLSN, especially
at eastern Oklahoma TAF sites where winds will be the strongest.
&&
.PREV DISCUSSION... /Issued 1004 PM CST Sat Feb 13 2021/
DISCUSSION...
Have updated snowfall amounts for tonight in areas to the
northwest of I-44, as most recent runs of the HRRR and HRW suite
have continued to focus the initial frontogenetic band of snow in
the 06-12z time frame more to the north. Mid-level radar echoes
have been gradually expanding across SW-central OK likely in
response to this increased forcing. An environment characterized
by steep lapse rates above the cold air at the sfc may be
supportive of CSI in the elevated front zone, and thus some heavy
banding of snow may occur late tonight into Sunday morning.
The overall message of the forecast remains the same tonight as a
significant winter storm is shaping up for a large part of
eastern OK and northwest AR. Dynamic upper level system located
near the Four Corners, which has produced numerous CG lightning
strikes across NM/AZ this evening, continues to move east, and
will provide a prolonged period of strong forcing over much of
the area.
North winds have begun to increase over the past couple of hours
in response to the approaching system, with gusts around 25 mph
becoming common across northeast OK. Wind chills have fallen below
-5 in parts of NE OK as a result and while this is technically
wind chill advisory criteria, this will be covered by the winter
storm warning beginning at midnight. Higher dew points
depressions seem to have cut off the lake effect snow across
eastern OK, however sfc reports indicate there is still some
ongoing in the FYV area...so have added flurries into the
forecast for the remainder of the evening. Per satellite this
appears to be mainly down wind from Beaver Lake.
PREV DISCUSSION... /Issued 554 PM CST Sat Feb 13 2021/
AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Bands of light to moderate snow are expected to develop across
northeast Oklahoma late tonight with locally heavier bands possible
across aforementioned area into the morning hours. Areas of snow
will spread into southeast Oklahoma/northwest Arkansas by late
morning with snow expected to continue at all TAF sites through
the end of the forecast period. LIFR conditions will briefly be
possible in the heavier snow bands, otherwise IFR conditions will
likely prevail. Exact timing of the heavier bands will try to be
resolved on subsequent forecasts.
PREV DISCUSSION... /Issued 148 PM CST Sat Feb 13 2021/
DISCUSSION...
The deepening and drying arctic air mass has resulted in an end to
the flurries for the most part as well as the lake effect snow.
There are reported sightings of the star about 92 million miles
away from us. Some folks call it the sun. All I know is it's nice
to see. This appearance will be brief.
We're expecting the onset of the much talked about winter storm
to be after midnight tonight. CAM guidance is keying in on a
frontogenetic band setting up close to the I-44 corridor to the
north of the 850mb frontal zone, where locally heavy snows are
likely. The narrower and more intense nature of the band depicted
in the CAMs suggest some CSI and maybe a rumble of thunder. This
band will gradually shift east thru the day Sunday and weaken
while another band along the 700mb frontal zone advances WNW to
ESE across the entire region Sunday afternoon and night. The event
comes to a rather quick end Monday. The upper system is expected
to remain more of an open wave with the bulk of the forcing and
QPF with the upper system itself to stay just to the south and
east of the forecast area. This has resulted in an overall
reduction in snow amounts over portions of northwest Arkansas and
southeast Oklahoma. Nevertheless, expected amounts are at least
close to warning criteria, then you combine that with the high
impact to travel from blowing and drifting snow and the dangerous
wind chills.
The next system will follow quickly on its heels Tuesday night
into Wednesday. There is still quite a bit of uncertainty
regarding some important details. The GFS is painting the picture
of an epic snowstorm for our area, while the EC is not. There are
significant differences in the amount of QPF that will fall over
our area. Will continue the theme of the previous forecast with
the heavier snow potential south of I-40. Bottom line, this system
has the potential to be a high impact to travel, but
uncertainties in the details still exist so don't get too hung up
on amounts at this point.
A warming trend will start in the wake of this system toward the
end of the week on into next weekend, slowed initially by snow
melt.
Lacy
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Winter Storm Warning until 6 PM CST Monday for OKZ049-053>076.
AR...Winter Storm Warning from 6 AM Sunday to 6 PM CST Monday for
ARZ001-002-010-011-019-020-029.
Wind Chill Advisory until 6 AM CST Sunday for ARZ001-002-010-011.
&&
AVIATION.....12Hazardous Weather Outlook
National Weather Service Tulsa OK
502 PM CST Sat Feb 13 2021
ARZ001-002-010-011-019-020-029-OKZ049-053>076-141145-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
502 PM CST Sat Feb 13 2021
...MULTIPLE PERIODS OF HAZARDOUS WINTER WEATHER INTO NEXT WEEK...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
WINTER WEATHER.
SNOW ACCUMULATION.
RISK...Limited.
AREA...Mainly Northeast Oklahoma.
ONSET...After Midnight.
Additional Accumulations in Later Periods.
WIND CHILL.
RISK...Significant.
AREA...Northeast Oklahoma and Northwest Arkansas.
ONSET...Late Evening.
DISCUSSION...
A significant winter storm will begin to impact parts of eastern
Oklahoma late tonight. Snow will begin to spread into eastern
Oklahoma after about 2 am, and indications are a narrow band of
heavy snow may set up somewhere in the vicinity of I-44 or just
south. There are still some questions into exactly where this band
sets up but locations within this band will experience heavy
snowfall rates likely exceeding 1 inch per hour at times. This
particular band and its development will need to be watched
closely as this could greatly affect eventual snowfall totals.
Dangerous wind chills will develop once again late tonight into
early tomorrow morning in tandem with our winter storm system.
Wind chill values may drop as low as 15 below zero across
northeast Oklahoma and 10 below zero across northwestern Arkansas.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Winter Weather Potential...High Wind Potential...Dangerous
Wind Chill Potential.
MONDAY through THURSDAY...Winter Weather Potential...Dangerous
Wind Chill Potential.
FRIDAY...Dangerous Wind Chill Potential.
EXTENDED DISCUSSION...
Light to moderate snow will likely be ongoing Sunday morning
across portions of the area, and both areal coverage and intensity
should increase during the day and into Sunday night. The snow
potential will decrease from west to east Monday, ending by Monday
afternoon. Average storm total snowfall from 3 to 8 inches is
currently forecast, with the higher end amounts favored in parts
of northeastern Oklahoma generally along and near interstate 44
with lower amounts favored across far southeastern Oklahoma and
west-central Arkansas. Locally higher amounts can be expected,
especially for locations within the locally heavy snow band
expected to develop late tonight into early tomorrow morning.
Northerly winds gusting in the 20 to 25 mph range will combine
with the dry nature of the snow to lead to considerable blowing
and drifting snow. Significantly reduced visibilities can be
expected. Travel will be difficult if not impossible at times.
A second winter storm continues to look likely to bring additional
significant snow to eastern Oklahoma and northwest Arkansas
Tuesday night and into Wednesday. At this time, it appears that
areas along and south of Interstate 40 will be more favored for
higher snow totals than areas farther north. However, the location
and accumulation details associated with this event contain more
uncertainty than with the first storm, and as such, fine tuning
can be expected over the coming days.
In addition to the impactful snows, dangerous and life-threatening
wind chills will continue Sunday and through most of next week.
Conditions will worsen significantly Sunday and into the early
part of next week, as wind chills drop well below zero
areawide. Wind chills will be lowest Monday morning when most of
eastern Oklahoma and far northwestern Arkansas will see values at
or below 20 below zero with isolated locations nearing 30 below
zero across northeast Oklahoma.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
Multiple periods of impactful snow are expected. Continue to
monitor for the latest updates on timing and accumulations as the
systems comes into greater focus and confidence increases in the
details. Precautions to deal with both snow accumulation and
life-threatening cold should be in place.
weather.gov/tulsa contains additional information.The national radar mosaic for the moment the first event began.
25 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939852, 939853, 939857, 939862, 939854, 939858, 939865, 939866, 939874, 939855, 939856, 939859, 939860, 939861, 939868, 939871, 939872, 939863, 939864, 939869, 939870, 939875, 939876, 939873, 939877.